Custom Search

News

Thursday 01 September 2005

[Cardiac effects of cytokines produced after rituximab infusion]

By: Tournamille JF, Rigal-Huguet F, Pathak A, Montastruc JL, Lapeyre-Mestre M.

Bull Cancer 2005 Sep;92(9):769-71

Rituximab (Mabthera) is used in the treatment of refractory low-grade non-Hodgkin's lymphoma or in case of relapse after chemotherapy. Among the different adverse reactions with this drug, the most common is a constellation of symptoms (fever, rigors and chills) that occur more frequently during administration of the first dose of drug. These symptoms could be related to a cytokine-release syndrome. We report the case of a 46 year-old patient, presenting a familial cardiomyopathy, deceased a few minutes after having developed this syndrome, at the time of the 2nd infusion of rituximab. Several hypothesis have been suggested to explain this sudden death: a cardiac failure following deterioration of the systolic function, potentially related to the negative inotropic effects of TNFalpha, and/or an impairment of the diastolic function following the volemic overload. The impact of the reflex "administration of monoclonal antibody/cytokine-release syndrome" was only little investigated under physiologic or pathologic conditions. In spite of a risk of adverse reactions apparently moderated compared to the other drugs used in this context, this case report underlines the need for a special attention when using rituximab among patients with cardiac risk factors (reassessment of the benefit-risk ratio, specific monitoring, pre medication). More generally, it underlines the need for a systematic and continuous identification and reporting of adverse drug reactions to the French network of regional pharmacovigilance centres.

Use of this site is subject to the following terms of use